Hypoglycemia associated with the use of levofloxacin
Date of Publication
American Journal of Health-System Pharmacy
Purpose. A case of hypoglycemia associated with levofloxacin is reported.
Summary. A 58-year-old Caucasian man was admitted to the hospital for a heart failure (HF) exacerbation with suspected community-acquired pneumonia (CAP). His medical history included HF (left ventricular ejection fraction, 25–35%), hypertension, and type 2 diabetes mellitus. Renal insufficiency was noted during hospitalization, with a serum creatinine concentration of 1.5 mg/dL. The patient’s only home medication was a self-reported “sugar pill,” later identified as glimepiride. A chest radiograph revealed consolidation in both lung bases and bilateral pleural effusions. Levofloxacin 750 mg was administered orally on hospital day 1 for the treatment of CAP and was ordered to be administered every 48 hours. On hospital day 3, glipizide 10 mg was administered with a sliding-scale regimen of regular insulin in preparation for discharge. On hospital day 4, glipizide 10 mg was given again with the second dose of levofloxacin, 65 hours after the first levofloxacin dose was administered. The patient also received furosemide 40 mg orally twice daily, lisinopril 20 mg orally daily, and metoprolol 25 mg twice daily. The patient was discharged on hospital day 4 and returned to the emergency department early the next morning with a serum glucose concentration of 20 mg/dL. An i.v. infusion of 10% dextrose injection and three ampuls of 50% dextrose injection were given to correct his hypoglycemia. Further glipizide doses were not administered.
Conclusion. A malnourished 58-year-old man with diabetes developed hypoglycemia after receiving levofloxacin in conjunction with glipizide.
Garber, S. M.; Pound, M. W.; and Miller, S. M., "Hypoglycemia associated with the use of levofloxacin" (2009). Pharmacy Practice. 646.